Delaware, 2026

Dense Fog in Delaware, February 17 to 18, 2026

February 17 to 18, 2026 · NWS PHI · 2 events in 2 counties and zones

A moist onshore flow above the existing snow pack ahead of an advancing warm front resulted in widespread dense fog late on February 17th and early on February 18th. The fog dissipated by late morning.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A moist onshore flow above the existing snow pack ahead of an advancing warm front resulted in widespread dense fog late on February 17th and early on February 18th. The fog dissipated by late morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 17, 6:44 PM EST, 1 hour 16 minutes earlier. Its key messages:

  • 1. Dense fog develops tonight, then rain impacts the area on Wednesday. 2. A storm system moves through later Thursday and Friday bringing rain. Some wintry mix/ice possible for mostly the I-80 corridor. 3. A significant winter storm possible Sunday, then much colder early next week.
Area forecast discussion, Feb 17, 6:44 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
644 PM EST Tue Feb 17 2026

.WHAT HAS CHANGED...
A Dense Fog Advisory is now in effect for the forecast area tonight
through Wednesday morning. Rain impacts the area Wednesday afternoon
and evening.

Cooler Thursday in the wake of a backdoor cold front.

&&

.KEY MESSAGES...
1. Dense fog develops tonight, then rain impacts the area on Wednesday.

2. A storm system moves through later Thursday and Friday bringing
rain. Some wintry mix/ice possible for mostly the I-80 corridor.

3. A significant winter storm possible Sunday, then much colder
early next week.

&&

.DISCUSSION...
KEY MESSAGE 1...Dense fog develops tonight, then rain impacts the
area on Wednesday.

High pressure remains anchored off the Mid-Atlantic and Southeast
coasts, and will slide out to sea during the day Wednesday.
Meanwhile, low pressure over the Northern Plains tracks east. A warm
front extending out from that low will lift north through the region
late tonight through Wednesday.

Return flow continues behind the offshore high, and warm air
advection and low level moisture continues to increase throughout
the region tonight through Wednesday. Though the lingering snowpack
continues to diminish, there is enough for fog to develop as that
moisture passes over the snowpack. Surface dew points will remain in
the mid 30s or so, then will rise into the 40s on Wednesday. Though
there was some locally dense fog this (Tuesday) morning, that dense
fog will be more widespread over the area. 12Z HREF indicating a 70
to 80 percent probability of visibilities less than 1/4 mile, and
HRRR and 12Z/17 NAM also indicating widespread visibilities less
than 1/4 mile. Therefore, a Dense Fog Advisory is now in effect for
tonight through Wednesday.

With abundant low level moisture over the area, skies remain cloudy,
and though dense fog will lift Wednesday morning, fog will remain
over the area. Rain develops in the afternoon, then tapers off in
the evening with that warm front lifting north through the region.
Patchy fog redevelops Wednesday night.

High temperatures this afternoon were lowered by several degrees as
widespread cloud cover and fog has kept temperatures lower than
forecast. With increasing southwest flow, temperatures should be
able to warm up a bit more on Wednesday.

KEY MESSAGE 2...A storm system moves through later Thursday and
Friday bringing rain. Some wintry mix/ice possible for mostly
the I-80 corridor.

A cold front should have settled southward as a backdoor front to
start Thursday as high pressure builds across New England. This
would lead to a northeasterly low-level flow and keep temperatures
cooler. As of now, the southward push of colder air does not look to
be very strong, however given cloud cover, incoming precipitation
along with a northeast surface wind, high temperatures will be near
or slightly below average. Given the setup, went closer to the NBM
10th percentile for temperatures. The milder air will remain south
and west of the front, with the actual surface front looking to be
positioned to our west and south. This setup should lock in low
clouds and areas of fog, potentially locally dense especially where
snow cover remains, Thursday with the fog itself improving with
time.

A low pressure system is forecast to cross our area during Friday.
One low looks to track across the lower Great Lakes with another one
near the Mid-Atlantic. A zone of warm air advection ahead of this
system and associated front will result in some overrunning
precipitation. It looks like a quick moving system and it is
possible that the energy with this becomes stretched out with time.
A round of rain is looking likely Friday, and this may start as
early as during the day Thursday. If the precipitation arrives fast
enough, then a period of some mixed precipitation is possible from
about I-78 northward and also some light icing possible especially
for the I-80 corridor. While the temperatures should be warm enough
for a mostly rain event, will need to keep an eye on the far
northern zones especially for at least some light icing. Rainfall
amounts, at this time, look to be around 0.50 inches across the
region. Areas of fog will be possible as the milder and more moist
air overruns some lingering chilly near-surface air.

KEY MESSAGE 3...A significant winter storm possible Sunday, then
much colder early next week.

An active pattern looks to continue with much of the model guidance
showing low pressure sliding west to east and exiting off the
northern Mid-Atlantic coast later Sunday. This storm looks to deepen
as it does so, and has the highest potential to be impactful across
our region including the potential for an accumulating widespread
snowfall. Many of the deterministic models show a storm, and at
least some of the ensembles do as well however they offer some
variety regarding the track/strength of the surface low. Both of the
ECMWF and GFS AI models show a strong storm off the Mid-Atlantic
coast. The question, as always, is the track of the surface low.
There is still a chance the system shifts more southeastward and
results in mostly a miss or a complete miss for our area. The amount
of cold air in place ahead of this storm and especially during it
will be important when it comes down to precipitation types and
amounts, as strong dynamics may also come into play. While it
remains way to early though for specifics, there remains some signal
for a possible significant winter storm for the second half of this
weekend.

In the wake of this storm, a much colder air mass looks to settle
into our region early next week. High temperatures probably do not
get out of the 30s both Monday and Tuesday (colder in the Poconos),
with lows in the teens to even some single digits. Winds may be
strong enough to result in bitterly cold wind chills, especially
Monday night.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas...

Tonight...A few sites will begin with VFR/MVFR initially, but
all sites will quickly transition to IFR/LIFR CIGs and VSBYs
return with the potential for VLIFR conds from 06Z-12Z.
Confidence remains too low for timing of onset for VLIFR
potential, so bottomed TAFs out at LIFR for now. Winds light
and variable. Moderate confidence.

Wednesday...LIFR CIGs with IFR VSBYs through midday, then IFR
conds in RA/BR/low CIGs in the afternoon. SW winds 5 to 10 kt.
Moderate confidence.

Wednesday night...Sub-VFR conds in BR and low stratus. RA ends
in the evening.

Outlook...

Thursday...MVFR or lower conditions, especially ceilings. Fog
possible in the morning. Some rain arrives later.

Friday...MVFR or lower conditions due to low clouds and some rain.
Some wintry precipitation possible in the morning, mainly for
KRDG and KABE.

Saturday...Ceilings may improve to VFR.

Sunday...Sub-VFR conditions with snow/rain possible. Gusty northeast
winds possible.

&&

.MARINE...
Though southwest winds will average 5 to 10 kt, seas on the ocean
will remain elevated through this evening. The Small Craft Advisory
is now in effect until 10 pm this evening. Southwest winds will
increase to 10 to 15 kt Wednesday afternoon, and will remain 10 to
15 kt through Wednesday night. After seas subside to 2 to 4 ft this
evening, there will be a lull until seas build back up to 3 to 5
feet Wednesday afternoon. A new SCA may be needed for Wednesday
afternoon and evening.

Conditions remain below SCA criteria on Delaware Bay tonight through
Wednesday night.

VSBYs will be reduced to 1 nm or less tonight through Wednesday due
to the development of widespread dense fog. Therefore, a Marine
Dense Fog Advisory is now in effect for tonight through Wednesday.
Patchy fog is likely Wednesday night, and that Marine Dense Fog
Advisory may have to be extended.

Outlook...

Thursday through Saturday...The conditions should be mainly below
Small Craft Advisory criteria. Some fog possible Thursday morning.

Sunday...Small Craft Advisory conditions probable. A period of gale
force wind gusts possible, depending on the track and strength of
low pressure.

&&

.EQUIPMENT...
The KDIX radar remains out of service until further notice.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Dense Fog Advisory from 10 PM this evening to 10 AM EST
     Wednesday for PAZ054-055-060>062-070-071-101>106.
NJ...Dense Fog Advisory from 10 PM this evening to 10 AM EST
     Wednesday for NJZ001-007>010-012>027.
DE...Dense Fog Advisory from 10 PM this evening to 10 AM EST
     Wednesday for DEZ001>004.
MD...Dense Fog Advisory from 10 PM this evening to 10 AM EST
     Wednesday for MDZ012-015-019-020.
MARINE...Dense Fog Advisory until 6 PM EST Wednesday for ANZ430-431-
     450>455.
     Small Craft Advisory until 10 PM EST this evening for
     ANZ450>455.

&&

DISCUSSION...Gorse/MPS
AVIATION...Gorse/MJL/MPS
MARINE...Gorse/MPS
Hazardous weather outlook, Feb 17, 5:05 AM EST, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
505 AM EST Tue Feb 17 2026

MDZ012-015-019-020-181015-
Kent MD-Queen Annes-Talbot-Caroline-
505 AM EST Tue Feb 17 2026

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Hoeflich

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Kent

When
February 17, 8:00 PM EST to February 18, 11:00 AM EST
Where
Kent forecast zone
Reported by
AWOS
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Several hours of dense fog was observed at Delaware Airpark.

Dense Fog, New Castle

When
February 17, 8:00 PM EST to February 18, 11:00 AM EST
Where
New Castle forecast zone
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Several hours of dense fog was observed at Wilmington Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2026Every state in 2026This day in weather historyWarnings in Delaware, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315641, 1315642.